Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 1998, 8:42 PM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 8:42 PM CDT (01:42 UTC)
- Expired
- Apr 6, 1998, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carter County, OK, Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:45 PM CDT | Tornado F0 | Velma, OK | Tornado touched down briefly in an open field and lasted less than one minute. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS1 KOKC 070144
SVROKC
OKC019-049-137-070245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT MON APR 6 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHEAST OKLAHOMA
CARTER AND GARVIN
IN SOUTHWEST OKLAHOMA
STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
PRUITT...CLEMSCOT...ELMORE CITY...FOSTER...PERNELL...HENNEPIN...
TUSSY...ALPERS...TATUMS...RATLIFF CITY...COUNTYLINE...VELMA...
POOLEVILLE...ALMA...FOX AND GRAHAM
AT 835 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM IN EASTERN STEPHENS COUNTY ...MOVING WEST AT 25
MILES PER HOUR. OTHER STRONG THUNDERSTORMS WERE LOCATED IN NORTHERN
GARVIN COUNTY.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES.
HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY.
VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. SEEK SHELTER
INDOORS...AWAY FROM WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
SEVERE THUNDERSTORMS CAN AND OCCASIONALY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN
A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.
LAT...LON 3449 9735 3423 9746 3449 9773 3477 9743What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:30 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Apr 6, 2:30 PM CDT, 6 hours 12 minutes before
FPUS3 KOKC 061933 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT MON APR 6 1998 THE UPPER SYSTEM THAT WILL BRING STORMS TO MUCH OF THE AREA THIS EVENING WAS CENTERED NEAR ELP AT MID-AFTERNOON. THIS SYSTEM AND ASSOCIATED DRY LINE WILL PUSH THROUGH CENTRAL OK BEFORE MIDNIGHT AND THROUGH SOUTHEAST ZONES BY DAYBREAK TUESDAY. REFER TO WATCH PRODUCTS AND SPECIAL WEATHER STATEMENTS FOR DETAILS. BOTH THE AVN AND ETA DEVELOP A CLOSED MID-LEVEL LOW AFTER THIS SYSTEM MOVES INTO THE CENTRAL PLAINS. THE STATIONARY UPPER RIDGE ACROSS THE UPPER OHIO VALLEY AND INTO THE GREAT LAKES WILL HELP KEEP THE LOW CENTER OVER EASTERN KS OR MO THROUGH WEDNESDAY. THIS WILL MEAN NORTHWEST WINDS ACROSS MUCH OF OK THROUGH WEDNESDAY. IT COULD ALSO KEEP EXTREME NORTH CENTRAL OK IN THE CLOUDS MOST OF THE DAY TUESDAY. THIS IS REFLECTED IN THE ZONES FOR THAT PART OF THE STATE. WINDS SHOULD DIE DOWN WEDNESDAY AS THE UPPER SYSTEM FINALLY PULLS AWAY. WEATHER INTO THE EARLY WEEKEND APPEARS DRY WITH TEMPERATURES ABOVE NORMAL FRIDAY AND SATURDAY. ALTHOUGH NO RAIN IS EXPECTED IN THE EXTENDED PERIOD, THE LOCATION OF THE JET MAY KEEP CIRRUS CLOUDS ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS THE END OF THE WEEK. FCSTID = 9 OKC 48 72 44 70 / 70 0 0 0 HBR 48 74 44 72 / 60 0 0 0 SPS 48 74 44 72 / 60 0 0 0 GAG 43 70 40 66 / 40 0 0 20 PNC 47 67 44 67 / 70 0 0 20 DUA 52 75 47 73 / 80 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 6, 5:46 PM CDT, 2 hours 56 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
545 PM MON APR 6 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM 7 N CROWELL TX 0.88 INCH HAIL.
04/06/98 FOARD
500 PM 13 S QUANAH TX 0.88 INCH HAIL.
04/06/98
545 PM VERNON TX 1.00 INCH HAIL.
04/06/98 WILBARGER
SCLocal storm report, Apr 6, 6:21 PM CDT, 2 hours 21 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 PM MON APR 6 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
616 PM 5 S CACHE OK 0.75 INCH HAIL.
04/06/98 COMANCHE
SCLocal storm report, Apr 6, 6:56 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0651 PM CDT MON APR 6 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 3 SSW FREEDOM OK 61 MPH WIND GUST, MEASURED
04/06/98 WOODWARD OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Major | 66 min |
| Apr 6, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 61 min |
| Apr 6, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 56 min |
| Apr 6, 7:47 PM CDT | Tornado Warning | OUN | Cotton, Stephens | 58 min |
| Apr 6, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 54 min |
| Apr 6, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| Apr 6, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| Apr 6, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 53 min |
| Apr 6, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 67 min |
| Apr 6, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 60 min |
| Apr 6, 9:21 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 54 min |
| Apr 6, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 67 min |
| Apr 6, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 63 min |
| Apr 6, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 48 min |
| Apr 7, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 36 min |
| Apr 7, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 46 min |
| Apr 7, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.